| Model Number |
TB-0920OE |
| Medical Device Problem Codes |
Break (1069); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/28/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The device was not returned.Should additional relevant information become available, a supplemental report will be submitted.
Event or Problem Description
It was reported that when using a thunderbeat open extended jaw, in an unknown procedure a branch of the jaw broke off and was removed with the aid of x-rays.There was no heath damage reported as a result.Upon follow-up, no other procedural or patient outcome details are available at the time of the report.
Event or Problem Description
The procedure was a partial gastric resection with gastrojejunostomy through roux-y anastomosis.The procedure was therapeutic for active bleeding and successfully completed with a similar device.The probe fell into the abdomen.The tube was removed by using a fluoroscopy of the abdomen.The aborted branch was found outside on the surgical drape.To ensure no fragments were left the user performed a fluoroscopy with c-arm.The procedure was extended by 30 minutes.It was reported the patient did not experience any adverse effects or complications.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and correction to the initial with information inadvertently left out g2.Additionally, to provide an update to fields.The subject device was manufactured in september 2022, but the specific date is unknown.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation and past investigation results, it is likely that the probe was contacting other instruments or non-insulated area possibly caused the reported event.A likely mechanism of the reported phenomenon is as follows: mechanism 1: 1.During the output activation in seal & cut mode, the probe came into contact with hard tissue, metal objects or surgical instruments.This resulted in scratches.2.A force to activate the output in seal & cut mode, or a force to grasp the body tissue was applied to the probe.Therefore, cracks were branching from the scratches on the probe.3.A force was applied to the probe causing it to break.Mechanism 2: 1.Grasping section was closed without grasping anything while the output was activated in seal & cut mode (this includes after tissue resection).This caused the tissue pad to wear out.2.The tissue pad was worn out.This has resulted in the non-insulated area and the distal end of the probe coming into contact with each other.3.The output was activated in seal & cut mode in state of above description.This has resulted in scratches (contact marks) on the two distal ends of the probe and on the grasping section.4.A force was applied to the probe to activate the output in the seal & cut mode, or a force was applied to grasp the tissue.This resulted in cracks branching at the scratched area.5.T a force was applied to the probe causing it to break.However, a specific root cause could not be identified.The event can be prevented by following the instructions for use which state: "do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the ptfe pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating." "when cutting or vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the ptfe pad, or the probe tip may break and fall off, and partial separating of the ptfe pad may occur due to a local increase of temperature caused by the friction between ptfe pad and the probe tip during activation." "the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, other instruments, or forceps, and others.Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe tip may break before displaying an error window or generating an alarm tone." "during output, do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments.Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities, which may lead to burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure." olympus will continue to monitor field performance for this device.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information, based on the device evaluation and the legal manufacturer's further investigation.The subject device was evaluated by olympus.And the following was observed: the probe was broken.Scratches were observed, around the broken area.The coating of the grasping section was partially peeled off and the tissue pad was worn out.Based on the results of the investigation, the reported event (broken probe) likely, occurred, due to the following mechanism: 1) during, the output activation in seal & cut mode, the probe contacted hard tissue, metal objects or surgical instruments.2) scratches were generated on the probe.3) a force to activate the output in seal & cut mode or a force to grasp the tissue was applied to the probe.Therefore, cracks were generated at the scratched area.4) a force was applied to the probe causing it to break.The event can be detected/prevented, by following the instructions for use (ifu).Which state: ¿if the grasping section, metal-exposed area around ,it or the probe tip gets stuck to tissue, during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged.Which, may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output, due to destruction of the insulation structure¿.This supplemental report includes information added to h4.Also, a correction has been made to h6 codes.Olympus will continue to monitor field performance for this device.